Ohio, 2013

Hail and Damaging Winds in Ohio, June 30, 2013

June 30, 2013 · NWS PBZ · 6 events in 3 counties and zones

A quasi-stationary boundary remained the focus for afternoon showers and thunderstorms again on June 30th. While shear and instability remained meager, with cape values of 1000j/kg or less, some storms were able to support themselves to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A quasi-stationary boundary remained the focus for afternoon showers and thunderstorms again on June 30th. While shear and instability remained meager, with cape values of 1000j/kg or less, some storms were able to support themselves to severe levels. A little more than a dozen wind damage and hail reports combined made up the afternoon. But, once again, training thunderstorms produced flooding problems, this time over Allegheny county in Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 30, 11:27 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 11:27 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT SUN JUN 30 2013

.SYNOPSIS...
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE WITH
US EACH DAY OF THE UPCOMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOON UPDATE...INCREASED SLIGHTLY THE PROBABILITY OF PRECIP WITH
THE INITIAL CONVECTION STARTING OVER THE REGION.

A SFC BNDRY ACRS CNTRL OH IS EXPD TO DRIFT SLOWLY EWD
TDA AS AN UPR TROF REMAINS ACRS THE GT LKS TO MS VLY RGN. EXPG SCT
SHWRS/TSTMS TO DVLP ONCE AGAIN TDA WITH DAYTIME HEATING. NR TERM
MDL GUIDANCE INDICATES TSTM COVG MAY BE A LTL HIGHER IN THE RIDGE
COUNTIES THIS AFTN...SO KEPT LIKELY POPS THERE. INSTBY DOEST NOT
LOOK TOO IMPRESSIVE ON MDL PROGS WITH CAPES GENLY 1000 J/KG OR
LESS...ALTHOUGH CAN NOT RULE OUT A COUPLE OF STRONG STORMS. WL
AGAIN HAVE TO WATCH ANY TRAINING WHERE HVY RAIN FELL RECENTLY.
TEMPS NR SEASONAL AVGS EXPD TDA.

EXP CNVCTN TO DCRS AGAIN THIS EVE WITH LOSS OF HEATING. MOISTURE
STREAMING NWD LT TNGT WITH A SHRTWV MAY BRING A FEW MORE SHWRS TO
THE AREA ESP E OF PIT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SFC BNDRY IS PROGGED OVR THE RGN MON WITH SHWRS/TSMTS LIKELY. MDL
CAPES RANGE FROM 500-1500 J/KG MON AFTN. PWATS INCR TO 1.6 AS
WELL...SO LCLY HVY RAIN WL REMAIN PSBL. THE SFC BNDRY GRDLY SHIFTS
WWD TUE AND TUE NGT...BUT SHRTWVS ROTATING ARND THE MAIN UPR
LOW/TROF TO OUR W WL KEEP SCT CNVCTN IN THE FCST. TEMPS EXPD TO
CONT NR OR A LTL ABV AVG.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SHRTWVS ARE EXPD TO CONT TO MOVE NWD ACRS THE RGN ON THE ERN SIDE
OF THE UPR LOW/TROF...KEEPING DAILY CHCS FOR CNVCTN IN THE FCST.
AN UPR HIGH OFF THE E COAST TRIES TO RETROGRADE WWD LTR IN THE
WEEKEND...HELPING TO LMT CNVCTV POTENTIAL BY THEN. TEMPS EXPD TO
BE ABV SEASONAL AVGS.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS FOR THE REST OF THE DAY. NO REAL FOCAL
POINT FOR CONVECTION ACTIVITY TODAY. SCATTERED THUNDERSTORMS MAY
FORM EVERYWHERE.

OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND
OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD AS SEVERAL UPPER
LEVEL DISTURBANCES CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 10:55 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SUN JUN 30 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011600-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1155 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IN
THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MANNING

In the hours before

Special weather statement, Jun 30, 12:46 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
146 PM EDT SUN JUN 30 2013

PAZ014-020-021-301815-
ALLEGHENY PA-BEAVER PA-BUTLER PA-
146 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEAVER...NORTH
CENTRAL ALLEGHENY AND SOUTHWESTERN BUTLER COUNTIES...

AT 144 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
ALIQUIPPA...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. AT 143 PM...PENNY TO NICKEL SIZED HAIL WAS REPORTED IN
ECONOMY BORO.

  LOCATIONS IMPACTED INCLUDE...
  ECONOMY BORO...       ALIQUIPPA...          WEXFORD...
  CRANBERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4079 8014 4064 7995 4059 8022 4066 8027

MANNING
Special weather statement, Jun 30, 12:57 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT SUN JUN 30 2013

PAZ029-031-301830-
GREENE PA-WASHINGTON PA-
157 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GREENE AND
SOUTHERN WASHINGTON COUNTIES...

AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
DALLAS...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  WASHINGTON...         MARIANNA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4023 8020 4003 8000 3995 8044 4004 8049

MANNING
Special weather statement, Jun 30, 1:03 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT SUN JUN 30 2013

PAZ021-301830-
ALLEGHENY PA-
203 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHENY COUNTY...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRIDGEVILLE...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  UPPER SAINT CLAIR...  BRIDGEVILLE...        CARNEGIE...
  MOUNT LEBANON...      MCKEES ROCKS...       MOUNT WASHINGTON...
  BRENTWOOD...          NORTH SIDE PITTSBURGH...
  DOWNTOWN PITTSBURGH...
  SOUTH SIDE PITTSBURGH...                    WEST MIFFLIN...
  OAKLAND...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4053 7998 4035 7979 4033 8011 4040 8018

MANNING
Special weather statement, Jun 30, 1:05 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT SUN JUN 30 2013

PAZ014-301830-
BUTLER PA-
205 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUTLER COUNTY...

AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
BUTLER...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  BUTLER...             CHICORA...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4099 7974 4078 7970 4079 7991 4091 8000

MANNING
Special weather statement, Jun 30, 1:14 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 PM EDT SUN JUN 30 2013

OHZ040-049-050-301845-
CARROLL OH-HARRISON OH-JEFFERSON OH-
214 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JEFFERSON...NORTHEASTERN
HARRISON AND SOUTH CENTRAL CARROLL COUNTIES...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEWETT...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  SCIO...               JEWETT...             KILGORE...
  HOPEDALE...           UNIONPORT...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4050 8092 4031 8064 4029 8107 4043 8115

MANNING
Special weather statement, Jun 30, 1:24 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT SUN JUN 30 2013

PAZ015-016-022-301915-
ARMSTRONG PA-CLARION PA-JEFFERSON PA-
224 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ARMSTRONG...
SOUTHEASTERN CLARION AND SOUTHERN JEFFERSON COUNTIES...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF NEW BETHLEHEM...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  DORA...               SUMMERVILLE...        BROOKVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4121 7904 4100 7888 4094 7929 4111 7934

MANNING

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 30, 1:36 PM EST
Where
Jefferson County, 1.48 mi SSW of Roberts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.410, -80.830

The public reported trees and large limbs down.

Thunderstorm Wind, Muskingum

When
June 30, 2:04 PM EST
Where
Muskingum County, 0.87 mi SW of North Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.970, -82.010

The public reported trees down.

Hail, Muskingum

When
June 30, 2:05 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -82.010

Thunderstorm Wind, Muskingum

When
June 30, 2:13 PM EST
Where
Muskingum County, 0.87 mi SW of North Zanesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.970, -82.010

The public reported trees down.

Hail, Coshocton

When
June 30, 5:27 PM EST
Where
Coshocton County, 0.87 mi SW of Walhonding
Measured
1.75 in hail
Reported by
Public
Coordinates
40.340, -82.160

Hail, Coshocton

When
June 30, 5:33 PM EST
Where
Coshocton County, 1.26 mi ESE of Walhonding
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.340, -82.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466238, 466239, 466234, 466240, 466235, 466236.